Nebraska, 2009

Hail in Nebraska, June 30, 2009

June 30, 2009 · NWS CYS · 4 events in 3 counties and zones

A few thunderstorms produced some hail over parts of the southwestern Nebraska panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A few thunderstorms produced some hail over parts of the southwestern Nebraska panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 30, 12:01 PM MST, 6 hours 17 minutes earlier.

Area forecast discussion, Jun 30, 12:01 PM MST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
101 PM MDT TUE JUN 30 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY...
THUNDERSTORMS SHOULD STILL DEVELOP THROUGH THIS AFTERNOON OVER THE
LARAMIE RANGE AND NORTHERN PART OF THE CWA.  THE STORMS MAY NOT
FORM AS EARLY AS THOSE OF MONDAY DUE TO THE CURRENT CAP IN PLACE
AND WAITING ON THE ARRIVAL OF THE UPSTREAM SHORTWAVE TROUGH.  SOME
OF THE STORMS MAINLY IN THE PANHANDLE WILL BE SEVERE THROUGH THE
EVENING IN THE MOIST AND UNSTABLE ENVIRONMENT WITH 30 TO 40 KNOTS
OF 0-6 KM SHEAR OVER THE NORTHERN PANHANDLE STARTING AROUND 00Z.
WILL CONTINUE THE MENTION OF SEVERE STORMS IN THE FORECAST AS WELL
AS HEAVY RAIN THROUGH THE EVENING IN THE EAST PART OF THE CWA.
SOME CLEARING WILL THEN OCCUR BY 06Z WITH THE PASSAGE OF THE
SHORTWAVE TROUGH AND THE END OF MOST OF THE STORMS.  FOG MAY AGAIN
BE POSSIBLE LATER TONIGHT AND EARLY WEDNESDAY MORNING IN THE
PANHANDLE...ESPECIALLY NEAR AREAS WHERE THE MORE SIGNIFICANT RAIN
FELL.  THE MID AND UPPER LEVEL MOISTURE PLUME WILL MOVE OVER THE
CWA FOR MUCH OF WEDNESDAY AND CONTINUE THROUGH THURSDAY.  THE
UPPER LEVEL RIDGE WILL BE FLATTENED DURING THAT TIME WITH THE
PASSAGE OF A SHORTWAVE TROUGH ACROSS SOUTHERN CANADA.  THAT FEATURE
WILL HELP TO PUSH A PACIFIC COLD FRONT ACROSS THE CWA ON WEDNESDAY.
A SHORTWAVE TROUGH CURRENTLY OVER SOUTHERN NEVADA WILL ALSO MOVE
OVER THE CWA WEDNESDAY AFTERNOON AND EVENING.  THE RESULT WILL BE
A SLIGHTLY COOLER DAY AND AT LEAST A SCATTERED COVERAGE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.  THURSDAY WILL BE
COOLER STILL AND WITH THE AVAILABLE MOISTURE AND UPSLOPE WIND FLOW
THERE SHOULD BE AGAIN AT LEAST A SCATTERED COVERAGE OF SHOWERS AND
AFTERNOON THUNDERSTORMS.  MODELS ARE FAIRLY SIMILAR WITH THE GFS
STILL DEPICTING LESS WIDESPREAD QPF THROUGH THIS EVENING THAN THE
OTHER MODELS.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
POSITIVE PNA PATTERN WILL CONTINUE THROUGH EARLY NEXT WEEK WHEN
THE UPPER RIDGE AXIS WILL SHIFT MORE TO THE CENTER OF THE UNITED
STATES. THIS WILL RESULT IN GENERALLY NEAR NORMAL TEMPERATURE
CONDITIONS ACROSS THE FORECAST AREA DURING THIS PERIOD. AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS WILL BE PRESENT AS SHORT-
WAVE ENERGY ALOFT MOVES OVER THE AREA IN THE WEST TO NORTHWEST
FLOW. WILL ALSO KEEP NEAR CLIMATOLOGICAL CHANCES FOR SHOWERS AND
THUNDERSTORMS IN THE FORECAST EARLY NEXT WEEK AS THE FAVORED
EUROPEAN MODEL SOLUTION SHOWS A GRADUAL RETURN TO SOUTHWEST FLOW
ALOFT THAT WILL BEGIN TO DRAW INCREASED MID-LEVEL MOISTURE INTO
THE AREA.

&&

.AVIATION...VFR CONDITIONS WILL GENERALLY PERSIST OVER THE CWA
THROUGH THURSDAY.  HOWEVER...THERE WILL BE A SCATTERED COVERAGE
OF SHOWERS AND THUNDERSTORMS OVER THE EAST PART OF THE THROUGH THIS
EVENING AND OVER THE ENTIRE CWA WEDNESDAY AFTERNOON AND EVENING AND
AGAIN THURSDAY.  THERE WILL BE MVFR CEILINGS AND VISIBILITIES
ASSOCIATED WITH THE STRONGER STORMS DURING THOSE TIMES ALONG WITH
WIND GUSTS TO 40 KNOTS AND THE POSSIBILITY OF SMALL HAIL.  AREAS OF
FOG MAY FORM LATER TONIGHT IN THE PANHANDLE NEAR AREAS WHERE
SIGNIFICANT RAIN FALLS.  CLOUD BASES WILL LOWER LATER WEDNESDAY
NIGHT TO BETWEEN 4 AND 6 THOUSAND FEET AGL AND CONTINUE FOR THURSDAY
MORNING.

&&

.FIRE WEATHER...VERY WARM CONDITIONS WILL CONTINUE OVER THE CWA
THROUGH THIS EVENING.  TO THE WEST OF THE LARAMIE RANGE...RELATIVE
HUMIDITIES WILL BE BETWEEN 10 AND 20 PERCENT DURING THAT TIME
ALONG WITH WESTERLY SURFACE WINDS GUSTING TO 25 MPH.  SEASONAL
TEMPERATURES AND A GOOD CHANCE OF LATE DAY THUNDERSTORMS WILL BE
OVER THE CWA THROUGH EARLY NEXT WEEK.  THE FUELS ARE STILL GREEN
BUT A SLOW DRYING SHOULD CONTINUE DURING THAT TIME.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...WEILAND
LONG TERM...CARPENTER
Hazardous weather outlook, Jun 30, 8:40 AM MST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
940 AM MDT TUE JUN 30 2009

NEZ054-055-WYZ059>070-011100-
KIMBALL-CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
940 AM MDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOME THUNDERSTORMS ARE EXPECTED TO DEVELOP INITIALLY OVER THE
MOUNTAINS OF SOUTHEAST WYOMING EARLY THIS AFTERNOON THEN MOVE EAST
OVER THE PLAINS THROUGH THE EVENING. A FEW OF THE STORMS COULD
BECOME STRONG AND PRODUCE SMALL HAIL AND WIND GUSTS TO 45 MPH.
THUNDERSTORMS TO THE EAST OF THE LARAMIE RANGE WILL ALSO PRODUCE
A PERIOD OF MODERATE RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
PERSIST MAINLY WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-011100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-
940 AM MDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE OVER THE NORTHERN AND
CENTRAL PANHANDLE THIS AFTERNOON AND EVENING.  THE ATMOSPHERE WILL
BE MOIST AND UNSTABLE AND FAVORABLE WIND SHEAR WILL DEVELOP OVER THE
NORTHERN PANHANDLE LATE THIS AFTERNOON AND CONTINUE THROUGH THE
EVENING.  SOME OF THE STORMS WILL BECOME SEVERE...ESPECIALLY IN THE
NORTHERN PANHANDLE...AND WILL PRODUCE HAIL UP TO ONE INCH IN
DIAMETER...WIND GUSTS TO 60 MPH AND HEAVY RAIN.  THE RAIN MAY
PRODUCE LOCAL FLOODING OF SMALL STREAMS AND LOW LYING AREAS IN THE
NORTHERN PANHANDLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
PERSIST MAINLY WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, Jun 30, 2:56 PM MST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
356 PM MDT TUE JUN 30 2009

WYZ059-060-302300-
CONVERSE-NIOBRARA-
356 PM MDT TUE JUN 30 2009

...A BAND OF THUNDERSTORMS MOVING ACROSS EAST CENTRAL WYOMING...

AT 350 PM MDT...RADAR SHOWED A BAND OF SHOWERS AND THUNDERSTORMS IN
FAR WESTERN NIOBRARA AND FAR EASTERN CONVERSE COUNTIES.  STORMS
WERE MOVING EAST AT 15 TO 20 MPH.

GUSTY WINDS UP TO 50 MPH AND PERHAPS SOME SMALL HAIL WILL BE
POSSIBLE WITH THE STRONGER STORMS AS THEY MOVE ACROSS MUCH OF
NIOBRARA COUNTY THROUGH 5 PM.  IF THREATENING WEATHER APPROACHES...
MOVE INDOORS AND WAIT FOR THE STORMS TO PASS.
Special weather statement, Jun 30, 4:12 PM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
512 PM MDT TUE JUN 30 2009

NEZ001-WYZ060-068-010015-
GOSHEN-NIOBRARA-SIOUX-
512 PM MDT TUE JUN 30 2009

...BAND OF STRONG STORMS MOVING FROM EAST CENTRAL WYOMING INTO THE
NORTHWEST NEBRASKA PANHANDLE...

AT 507 PM MDT...RADAR SHOWED A BAND OF THUNDERSTORMS ACROSS EASTERN
NIOBRARA COUNTY SOUTHEAST INTO FAR NORTHERN GOSHEN COUNTY WYOMING.
THE STRONGEST STORM WAS LOCATED A FEW MILES NORTHEAST OF LUSK.
STORMS WERE MOVING SOUTHEAST AT 25 MPH.

AS THESE STORMS MOVE ACROSS THE SOUTHEAST PART OF NIOBRARA COUNTY
INTO NORTHERN GOSHEN COUNTY AND THE WESTERN PART OF SIOUX COUNTY
NEBRASKA THROUGH 615 PM...THEY WILL LIKELY PRODUCE SMALL HAIL...
BRIEF HEAVY RAIN AND WINDS UP TO 55 MPH.  THE STORMS WILL LIKELY
BECOME EVEN STRONGER AS THEY CROSS INTO THE NEBRASKA PANHANDLE.

IF THREATENING WEATHER APPROACHES...MOVE INDOORS AND WAIT FOR THE
STORMS TO PASS.
Special weather statement, Jun 30, 5:37 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
637 PM MDT TUE JUN 30 2009

NEZ002-010130-
DAWES-
637 PM MDT TUE JUN 30 2009

...BAND OF STRONG STORMS MOVING ACROSS DAWES COUNTY...

AT 634 PM MDT...RADAR SHOWED A BAND OF THUNDERSTORMS OVER THE
NORTHWEST HALF OF DAWES COUNTY.  THE STRONGEST STORM WAS LOCATED
NEAR WHITNEY LAKE...OR 12 MILES WEST OF CHADRON.  THE STORMS WERE
MOVING SOUTHEAST AT 20 TO 25 MPH.

AS THIS BAND OF STORMS MOVES ACROSS DAWES COUNTY THROUGH 730 PM...
THEY WILL BE CAPABLE OF PRODUCING SMALL HAIL...BRIEF HEAVY RAIN AND
WINDS UP TO 55 MPH.  IF THREATENING WEATHER APPROACHES...MOVE
INDOORS AND WAIT FOR THE STORMS TO PASS.
Special weather statement, Jun 30, 5:58 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
658 PM MDT TUE JUN 30 2009

NEZ001-003-010200-
BOX BUTTE-SIOUX-
658 PM MDT TUE JUN 30 2009

...BAND OF STRONG STORMS MOVING INTO SOUTHEASTERN SIOUX AND WESTERN
BOX BUTTE COUNTIES...

AT 655 PM MDT...RADAR SHOWED A BAND OF THUNDERSTORMS OVER SOUTHEAST
SIOUX COUNTY MOVING SOUTHEAST AT 20 MPH.  THE STRONGEST STORM WAS
LOCATED 15 MILES SOUTHEAST OF AGATE...OR 28 MILES NORTH OF
SCOTTSBLUFF.

AS THESE STORMS MOVE ACROSS SOUTHEAST SIOUX COUNTY INTO WESTERN BOX
BUTTE COUNTY THROUGH 8 PM...THEY WILL BE CAPABLE OF PRODUCING HAIL
UP TO MARBLE SIZE...BRIEF HEAVY RAIN AND WINDS UP TO 50 MPH.
Special weather statement, Jun 30, 6:01 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
701 PM MDT TUE JUN 30 2009

NEZ054-010200-
KIMBALL-
701 PM MDT TUE JUN 30 2009

...A LONE STRONG STORM IN SOUTHWEST KIMBALL COUNTY...

AT 700 PM MDT...RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES
EAST OF PANORAMA POINT...OR 15 MILES SOUTHWEST OF KIMBALL...MOVING
EAST SOUTHEAST AT 15 MPH.

AS THIS STORM MOVES ACROSS SOUTH CENTRAL KIMBALL COUNTY THROUGH 8
PM...IT WILL PRODUCE HAIL UP TO PENNY SIZE...BRIEF HEAVY RAIN AND
WINDS UP TO 40 MPH.
Special weather statement, Jun 30, 6:14 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
714 PM MDT TUE JUN 30 2009

NEZ001-019>021-010215-
BANNER-MORRILL-SCOTTS BLUFF-SIOUX-
714 PM MDT TUE JUN 30 2009

...BAND OF STRONG STORMS MOVING INTO THE CENTRAL PANHANDLE...

AT 711 PM MDT...RADAR WAS SHOWING A BAND OF THUNDERSTORMS FROM
SOUTHEAST SIOUX COUNTY INTO THE CENTRAL PART OF SCOTTS BLUFF
COUNTY.  THE STRONGEST STORM WAS NEAR LAKE ALICE...OR 8 MILES NORTH
OF SCOTTSBLUFF...MOVING SOUTHEAST AT 20 MPH.

AS THESE STORMS TRACK SOUTHEAST THROUGH EASTERN SCOTTS BLUFF COUNTY
INTO NORTHEAST BANNER AND WESTERN MORRILL COUNTIES THROUGH 815 PM...
THEY WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL...BRIEF HEAVY RAIN
AND WINDS UP TO 50 MPH.  IF THREATENING WEATHER APPROACHES...MOVE
INDOORS AND WAIT FOR THE STORMS TO PASS ON BY.

The radar

The Cheyenne radar (KCYS), 138 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
June 30, 6:18 PM MST to 6:28 PM MST
Where
Scotts Bluff County, 8 mi N of Minatare to 9.13 mi NE of (Bff)helig Field
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.916, -103.500

Hail, Scotts Bluff

When
June 30, 6:31 PM MST to 6:47 PM MST
Where
Scotts Bluff County, 1.44 mi SSE of Scottsbluff to 0.78 mi ENE of Gering
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
41.852, -103.637

Hail from 3/4 to about 1 1/2 inches in diameter was reported.

Hail, Banner

When
June 30, 7:39 PM MST
Where
Banner County, 6 mi S of Harrisburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.463, -103.750

Hail, Kimball

When
June 30, 7:55 PM MST to 8:00 PM MST
Where
Kimball County, 11 mi NW of Kimball to 10 mi NW of Kimball
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.343, -103.820

Hail ranged in size generally from 1/2 to 1 inch in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173802, 173804, 173805, 173806.